Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Extended well-posedness of optimization problems


The well-posedness concept introduced in Ref. 1 for global optimization problems with a unique solution is generalized here to problems with many minimizers, under the name of extended well-posedness. It is shown that this new property can be characterized by metric criteria, which parallel to some extent those known about generalized Tikhonov well-posedness.

This is a preview of subscription content, log in to check access.


  1. 1.

    Zolezzi, T.,Well-Posedness Criteria in Optimization with Application to the Calculus of Variations, Nonlinear Analysis: Theory, Methods and Applications, Vol. 25, pp. 437–453, 1995.

  2. 2.

    Zolezzi, T.,Well-Posedness of Optimal Control Problems, Control and Cybernetics, Vol. 23, pp. 289–301, 1994.

  3. 3.

    Bennati, M. L.,Well-Posedness by Perturbation in Optimization Problems and Metric Characterizations, Rendiconti di Matematica (to appear).

  4. 4.

    Bennati, M. L.,Local Well-Posedness of Constrained Problems, Optimization (to appear).

  5. 5.

    Dontchev, A. L., andZolezzi, T.,Well-Posed Optimization Problems, Lecture Notes in Mathematics, Springer, Berlin, Germany, Vol. 1543, 1993.

  6. 6.

    Zolezzi, T.,Extended Well-Posedness of Optimal Control Problems, Discrete and Continuous Dynamical Systems, Vol. 1, pp. 547–553, 1995.

  7. 7.

    Kuratowski, C.,Topologie, Vol. 1, Panstwowe Wydawnictwo Naukowa, Warszawa, Poland, 1958.

  8. 8.

    Furi, M., andVignoli, A.,About Well-Posed Optimization Problems for Functionals in Metric Spaces, Journal of Optimization Theory and Applictions, Vol. 5, pp. 225–229, 1970.

  9. 9.

    Marcellini, P.,Nonconvex Integrals of the Calculus of Variations, Lecture Notes in Mathematics, Springer, Berlin, Germany, Vol. 1446, pp. 16–57, 1990.

  10. 10.

    Ekeland, I.,Nonconvex Minimization Problems, Bulletin of the American Mathematical Society, Vol. 1, pp. 443–474, 1979.

Download references

Author information

Additional information

This work was partially supported by MURST, Fondi 40%, Rome, Italy.

Communicated by F. Giannessi

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Zolezzi, T. Extended well-posedness of optimization problems. J Optim Theory Appl 91, 257–266 (1996).

Download citation

Key Words

  • Well-posed optimization problems
  • asymptotically minimizing sequences
  • stable optimization problems